Condition related to stimulation of the vagus nerve.
- a mixed nerve that innervates the pharynx and larynx and lungs and heart and esophagus and stomach and most of the abdominal viscera.
- it is the tenth cranial nerve.
- originates at brainstem
Many vasovagal syncope conditions fall under this condition – they are differ in their mechanism.
Some common mechanisms:
- Having blood drawn
- Experiencing intense pain
- Experiencing medical procedures with local anesthesia
- Giving or receiving a needle immunization.
- Watching someone give blood
- Watching someone experience pain
- Watching or experiencing medical procedures
- Sight of blood
- Occasions of slight discomfort, such as dental and eye examinations
- Hyperthermia, a prolonged exposure to heat
- High temperature, either in the environment or due to exercise
In people with vasovagal episodes, the episodes are typically recurrent, usually happening when the person is exposed to a specific trigger.
The initial episode often occurs when the person is a teenager, then recurs in clusters throughout his or her life.
Prior to losing consciousness, the individual frequently experiences a prodrome of symptoms such as lightheadedness, nausea, sweating, ringing in the ears (tinnitus), uncomfortable feeling in the heart, weakness and visual disturbances such as lights seeming too bright, fuzzy or tunnel vision.
These symptoms last for at least a few seconds before consciousness is lost (if it is lost), which typically happens when the person is sitting up or standing.
When sufferers pass out, they fall down (unless this is impeded); and when in this position, effective blood flow to the brain is immediately restored, allowing the person to wake up.
The autonomic nervous system’s physiologic state leading to loss of consciousness may persist for several minutes, so:
- If sufferers try to sit or stand when they wake up, they may pass out again;
- The person may be nauseated, pale, and sweaty for several minutes.
This results in a spectrum of hemodynamic responses:
- On one end of the spectrum is the cardioinhibitory response, characterized by a drop in heart rate (negative chronotropic effect) and in contractility (negative inotropic effect) leading to a decrease in cardiac output that is significant enough to result in a loss of consciousness. It is thought that this response results primarily from enhancement in parasympathetic tone.
- On the other end of the spectrum is the vasodepressor response, caused by a drop in blood pressure without much change in heart rate. This phenomenon occurs due to vasodilation, probably as a result of withdrawal of sympathetic nervous system tone.
- The majority of people with vasovagal syncope have a mixed response somewhere between these two ends of the spectrum